What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 29, 5:47 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 29, 5:47 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Wed Jul 29 2020
...UPDATED AVIATION DISCUSSION...
.SHORT TERM...(This evening through Saturday night)
Issued at 257PM CDT Wed Jul 29 2020
Tonight:
24 hours later, models still showing considerable variation in
850MB flow tonight, with NAM still the most agressive with
inflow, which results in well organized MCS moving quickly
southeast, affecting about the southwest half of forecast area.
ARW/NMM are weaker with 850MB flow, turning corfidi vectors more
eastward, resulting in less organized/more widespread area of
storms moving across the northern half of forecast area. HRRR/RAP
are not really organized, and likely underplay western KS
convection. Their solutions show more development over the area
rather than storms moving into the area. Plan is to not stray too
far from going forecast, and mention conditional strong/severe
chances in far west. Flooding rainfall is a distinct possibility
given copious low level moisture, but lack of a specific
focus, inability to refine area and likely isolated locations
precludes a flood watch.
Thursday-Friday:
Guidance continue to show relatively high chances for rain on
Thursday, gradually waning from northwest to southeast on Friday.
This is plausible given rich moisture and 300MB trough slowly
moving across the area during the day. Precipitation chances
should wane Thursday night with loss of heating and passage of
trough, but a trailing trough will approach on Friday, which
should enhance lift Friday-Friday night. End of precipitation
Friday-Friday night will be a race between drier air filtering in
and the timing of the trailing trough. On Thursday, temperatures
will likely be suppressed in the north with extensive clouds and
rain, but some breaks and warmer air (sans MCS) will tentatively
go warmer in the south. Cooler air will keep temperatures near 80
areawide on Friday.
Saturday:
Will linger a chance of rain in southeast KS during the day,
although this is highly dependent on timing of the second upper
trough and dry air. A third upper trough will be approaching from
the northwest Saturday afternoon-evening, leading to small chances
of storms in central KS. -Howerton
.LONG TERM...(Sunday through Wednesday)
Issued at 257 PM CDT Wed Jul 29 2020
No significant changes to initialization grids. Will keep a small
chance of storms in southeast KS on Sunday as upper trough swings
through and a small chance for elevated storms in northwest
sections Tuesday night given northwest flow and some return
moisture. Otherwise dry and much cooler normal temperatures are
expected. -Howerton
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 642 PM CDT Wed Jul 29 2020
A complex of thunderstorms over northwest Kansas may grow upscale
impacting much of central and south central Kansas later this
evening. Other development appears likely as we move through the
overnight and into the day tomorrow ahead of a shortwave trough
impacting the area. A cold front will arrive late tonight/early on
Thu ushering in northerly winds with continued chances for post-
frontal storm activity. Very heavy rain may drive flight
categories to MVFR or IFR at times with efficient rainfall
anticipated. The better severe threat may remain west of our
forecast area but a few strong or marginally severe storms cannot
be ruled out, especially along and west of I-135 this evening.
MVFR may linger into the day on Thu with some more transient low
ceilings possible through the early morning hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 70 85 67 81 / 70 50 50 30
Hutchinson 69 82 65 79 / 50 60 50 20
Newton 69 81 65 79 / 60 60 50 30
ElDorado 69 83 67 79 / 60 60 50 30
Winfield-KWLD 70 86 67 80 / 40 50 60 40
Russell 67 79 62 80 / 70 60 50 10
Great Bend 67 79 63 79 / 60 60 50 10
Salina 69 80 65 81 / 50 60 50 20
McPherson 69 81 65 79 / 50 60 50 20
Coffeyville 71 86 69 80 / 50 50 60 50
Chanute 71 84 68 80 / 50 60 60 50
Iola 71 83 68 81 / 60 60 50 40
Parsons-KPPF 71 86 69 80 / 50 50 60 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...MWM
Hazardous weather outlook, Jul 29, 6:00 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
700 PM CDT Wed Jul 29 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
700 PM CDT Wed Jul 29 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Scattered thunderstorms will persist into the evening hours across
the Flint Hills and southeast Kansas. Torrential rain will likely
cause temporarily flooding of poor drainage areas.
Storms are expected to increase later this evening and overnight,
moving in from western Kansas. A few strong or marginally severe
storms, with winds to around 60 mph are possible late this evening,
roughly west of a line from Russell to Hutchinson to Anthony. The
biggest threat is localized flooding from torrential rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A couple more rounds of thunderstorms are expected through Friday
area wide and lingering into Saturday across southeast Kansas. There
will be a threat for heavy rainfall and localized flooding
with these storms. The heavy rain could lead to rises on some area
rivers and streams. Another round of storms is possible Sunday
across southeast Kansas. These are not expected to be strong or
severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight...however rainfall
reports over an inch would be appreciated.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 29, 1:42 PM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
242 PM CDT Wed Jul 29 2020
KSZ049-292015-
Saline KS-
242 PM CDT Wed Jul 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
East central Saline County in central Kansas...
* Until 315 PM CDT.
* At 241 PM CDT...National Weather Service Doppler radar was
tracking a strong thunderstorm with locally heavy rainfall just
north of Gypsum, or 11 miles east of Salina...moving east at 20
mph.
wind gusts up to 50 mph will be possible with this storm and locally
heavy rainfall rates.
* Locations impacted include...
Gypsum, New Cambria and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3869 9737 3870 9750 3888 9751 3889 9737
TIME...MOT...LOC 1941Z 265DEG 16KT 3877 9742
DARMOFAL
Special weather statement, Jul 29, 1:58 PM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
258 PM CDT Wed Jul 29 2020
KSZ033-292030-
Lincoln KS-
258 PM CDT Wed Jul 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Lincoln County in central Kansas...
* Until 330 PM CDT.
* At 256 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Lincoln...
moving east-southeast at 20 mph.
wind gusts up to 50 mph will be possible with this storm along with
heavy rainfall rates.
* Locations impacted include...
Lincoln, Beverly and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3889 9793 3891 9823 3907 9822 3912 9793
TIME...MOT...LOC 1958Z 280DEG 16KT 3902 9813
DARMOFAL
Special weather statement, Jul 29, 6:23 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
723 PM CDT Wed Jul 29 2020
KSZ068-069-083-300100-
Butler KS-Harvey KS-Sedgwick KS-
723 PM CDT Wed Jul 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
West central Butler County in south central Kansas...
Southern Harvey County in south central Kansas...
Northeastern Sedgwick County in south central Kansas...
* Until 800 PM CDT.
* At 719 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Valley
Center...moving south at 20 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Newton, Andover, Augusta, Park City, Valley Center, Bel
Aire, Maize, Halstead, Sedgwick, Benton, Downtown Wichita, Kechi,
Eastborough, Bentley, East Wichita, Northeast Wichita, Mcconnell
Air Force Base, South Wichita and Santa Fe Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3799 9763 3802 9723 3766 9692 3759 9732
TIME...MOT...LOC 0022Z 338DEG 17KT 3790 9732
VAUGHAN
Special weather statement, Jul 29, 6:56 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
756 PM CDT Wed Jul 29 2020
KSZ068-069-083-300130-
Butler KS-Harvey KS-Sedgwick KS-
756 PM CDT Wed Jul 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
West central Butler County in south central Kansas...
Southeastern Harvey County in south central Kansas...
Eastern Sedgwick County in south central Kansas...
* Until 830 PM CDT.
* At 754 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sedgwick...moving southeast at
30 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, Andover, Haysville, Augusta, Park City, Valley
Center, Bel Aire, Rose Hill, Maize, Sedgwick, Towanda, Benton,
Whitewater, Downtown Wichita, Kechi, Eastborough, Bentley,
Northeast Wichita and East Wichita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3794 9764 3800 9739 3797 9713 3767 9682
3756 9732
TIME...MOT...LOC 0056Z 309DEG 24KT 3788 9738
VAUGHANNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904516, 904517, 904518, 904519, 904520, 904522, 904523, 904521.